Advertisement

Derivation Algebras and Multiplication Algebras of Semi-Simple Jordan Algebras

Chapter
  • 491 Downloads
Part of the Contemporary Mathematicians book series (CM)

Abstract

In this note we investigate the Lie algebra of derivations and the Lie algebra \( \mathfrak{L} \) generated by the multiplications in any semi-simple Jordan algebra (with a finite basis) over a field of characteristic 0. We show that the derivation algebra \( \mathfrak{D} \) possesses a certain ideal \( \mathfrak{F} \) consisting of derivations that we call inner and that \( \mathfrak{F} \) is also a subalgebra of the Lie multiplication algebra \( \mathfrak{L} \). For semi-simple algebras we prove that \( \mathfrak{F} = \mathfrak{D} \) This result is a consequence of a general theorem (Theorem 1) on derivations of semi-simple non-associative algebras of characteristic 0. It can be seen that another easy consequence of our general theorem is the known result that the derivations of semi-simple associative algebras are all inner.1 Our method can be applied in other cases, too (for example, alternative algebras), but we shall not discuss these here.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Bibliography

  1. [1]
    A. A. Albert, A structure theory for Jordan algebras, Ann. of Math. 48 (1947), 546–567.CrossRefGoogle Scholar
  2. [2]
    E. Cartan, Thèse, Paris, 1894.Google Scholar
  3. [3]
    G. Hochschild, Semi-simple algebras and generalized derivations, Amer. J. Math. 64 (1942), 677–694.CrossRefGoogle Scholar
  4. [4]
    F. D. Jacobson and N. Jacobson, Structure and representation of semi-simple Jordan algebras, to appear in Trans. Amer. Math. Soc.Google Scholar
  5. [5]
    N. Jacobson, Theory of Rings, New York, Amer. Math. Soc. 1943.Google Scholar
  6. [6]
    N. Jacobson, Rational methods in the theory of Lie algebras, Ann. of Math. 36 (1935), 875–881.CrossRefGoogle Scholar
  7. [7]
    N. Jacobson, Abstract derivation and Lie algebras, Trans. Amer. Math. Soc. 42 (1937), 206–224.CrossRefGoogle Scholar
  8. [8]
    N. Jacobson, Simple Lie algebras over afield of characteristic zero, Duke Math. J. 4 (1938), 534–551.CrossRefGoogle Scholar
  9. [9]
    N. Jacobson, Lie and Jordan triple systems, Amer. J. Math. 71 (1949), 149–170.CrossRefGoogle Scholar
  10. [10]
    R. D. Schafer, The exceptional simple Jordan algebras, Amer. J. Math. 70 (1948), 82–94.CrossRefGoogle Scholar

Copyright information

© Birkhäuser Boston 1989

Authors and Affiliations

  1. 1.Yale UniversityUSA

Personalised recommendations